Drug Overdose (cont.)
A person who overdoses generally recovers completely and without lasting physical disability.
- Some drugs can cause transient damage to certain organ systems. Improvement is noted first in the hospital and then at home. However, some overdoses can cause permanent damage to certain organ systems. The liver and the kidneys are 2 organ systems at high risk.
- Brain damage resulting from suppression of lung and heart function is generally permanent.
- If the mental health problems that led to an intentional overdose are not addressed, then the person remains at risk for repetitive drug overdoses. Multiple overdoses can have a cumulative effect on some organ systems and lead to injury and organ failure. Sometimes this effect is not recognized until later in the person's life.
Medically Reviewed by a Doctor on 5/29/2014
Scott H Plantz, MD, FAAEM
Francisco Talavera, PharmD, PhD
Must Read Articles Related to Drug Overdose
Acetaminophen (Tylenol) Poisoning
Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Aspirin poisoning is either accidental or intentional. Symptoms of aspirin poisoning include ringing in the ears, impaired hearing, rapid breathing, dehydration...learn more >>
Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics, which generally describes their sleep-inducing and anxiety-decreasing effec...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Drug Overdose: